Alert archive / Pennsylvania / Red Flag Warnings in 2009
Red Flag Warning 2, NWS State College, PA
NWS State College, PA issued this red flag warning at Mar 25, 2009, 7:08 AM EDT for 15 counties in Pennsylvania. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 25, 2009, 7:08 AM EDT (11:08 UTC)
- Expired
- Mar 25, 2009, 4:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS State College, PA
Counties Bedford County, PA, Blair County, PA, Cambria County, PA, Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Elk County, PA, Lycoming County, PA, McKean County, PA, Potter County, PA, Somerset County, PA, Sullivan County, PA, Tioga County, PA, Warren County, PA
The radar
The State College radar (KCCX), 25 km from the middle of the area, began a volume at 11:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 11.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3312 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS81 KCTP 251108 RFWCTP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE STATE COLLEGE PA 708 AM EDT WED MAR 25 2009 ...POTENTIAL FOR RAPID FIRE GROWTH EXISTS ACROSS THE NORTHERN AND WESTERN MOUNTAINS OF PENNSYLVANIA THROUGH THE MID AFTERNOON HOURS TODAY.... .INCREASING SOUTHEASTERLY WINDS WILL GUST UP TO AROUND 25 MPH THROUGH THE MID AFTERNOON...ESPECIALLY ACROSS THE HIGHER TERRAIN. THE WIND COMBINED WITH RELATIVE HUMIDITY IN THE 25 TO 30 PERCENT RANGE AND DRY FINE FUELS WILL LEAD TO AN ELEVATED THREAT FOR RAPID FIRE GROWTH AND SPREAD. PAZ004>006-010>012-017-018-024-025-033-034-037-041-042-252000- /O.NEW.KCTP.FW.W.0002.090325T1108Z-090325T2000Z/ WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-CAMBRIA-BLAIR-SOMERSET-BEDFORD-TIOGA- NORTHERN LYCOMING-SULLIVAN- 708 AM EDT WED MAR 25 2009 ...RED FLAG WARNING IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON. SOUTHEAST WINDS WILL INCREASE TO AROUND 15 MPH ACROSS THE NORTHERN AND WESTERN MOUNTAINS OF PENNSYLVANIA THIS MORNING...WITH FREQUENT GUSTS BETWEEN 20 AND 25 MPH. VERY DRY DEWPOINTS IN THE SINGLE DIGITS WILL COMBINE WILL TEMPERATURES CLIMBING THROUGH THE 30S AND INTO THE 40S...TO YIELD LOW RELATIVE HUMIDITY OF 25 TO 30 PERCENT. THE VERY DRY FINE FUELS WILL IGNITE QUICKLY UNDER SUCH CONDITIONS AND WILDFIRES WILL BE ABLE TO GROW RAPIDLY...ESPECIALLY IN VALLEYS WHERE THE WIND IS CHANNELED...AND ALSO ACROSS THE RIDGE TOPS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ LAMBERT
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this red flag warning went out at Mar 25, 4:28 AM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, Mar 25, 4:28 AM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 428 AM EDT WED MAR 25 2009 .SYNOPSIS... A NORTH-SOUTH RIDGE OF HIGH PRESSURE EXTENDING FROM NEW ENGLAND TO THE MID ATLANTIC COAST WILL DRIFT OFFSHORE AS A WARM FRONT MOVES IN FROM THE WEST TODAY. RAIN IS POSSIBLE LATE TODAY ACROSS THE WEST...AND WILL BECOME LIKELY IN ALL AREAS TONIGHT THROUGH THURSDAY AS THE FRONT STALLS OVER THE STATE AND A WAVE OF LOW PRESSURE RIDES UP FROM THE SOUTH. BRIEF HIGH PRESSURE ON FRIDAY WILL BE FOLLOWED BY A RATHER INTENSE STORM WHICH SHOULD MOVE NORTHWARD THROUGH THE OHIO VALLEY THIS WEEKEND...BRINGING SHOWERS AND EVEN THE CHANCE FOR A FEW THUNDERSTORMS ACROSS THE WESTERN HALF OF PENNSYLVANIA SATURDAY AFTERNOON AND EVENING. && .NEAR TERM /THROUGH TONIGHT/... HIGH CLOUDS WILL INCREASE/THICKEN UP TO A DUAL LAYER OF ALTOCU AND CS OVER THE WESTERN MTNS THIS MORNING...AND ACROSS THE CENTRAL AND EAST DURING THE AFTERNOON. VERY DRY LLVL DEWPOINTS AND THE PRESENCE OF A SHARP N/S UPPER RIDGE AXIS RIGHT THROUGH CENTRAL PENN WILL MAKE IT TOUGH FOR PRECIP TO REACH THE GROUND UNTIL LATER THIS AFTERNOON...NEAR AND TO THE WEST OF LINE RUNNING FROM KBFD TO KFIG AND KAOO. CHC TO HIGH LIKELY POPS LATER TODAY WILL BE CONFINED TO THE ALLEGHENY PLATEAU - AND THIS AGREES WELL WITH THE HIGH CLUSTERING OF 21Z SREF MEMBERS AOB 0.10" AT KJST AND KBFD AFTER 18Z. LITTLE MORE THAN A LATE DAY SPRINKLE WILL OCCUR ACROSS THE SUSQ VALLEY AND POINTS TO THE EAST. I PLAYED MAX TEMPS THIS AFTERNOON ABOUT 3-5F BELOW MAV/MET MOS ACROSS THE EAST...AS A RESULT OF FAIRLY STRONG RADIATIONAL COOLING OVERNIGHT AND THE TIMING OF THICKENING CLOUDS DURING THE LATE MORNING/AFTERNOON HRS. HOURLY/MAX TEMPS WILL BE CLOSE TO THE SAME SET OF GUIDANCE ACROSS THE CENTRAL AND WEST...WITH HIGHS IN THE MID 40S ACROSS THE MTNS...AND U40S IN THE VALLEYS. LLVLS MOISTEN UP TONIGHT AND WE'LL SEE A WARM FRONT CENTERED NEAR THE 850 HPA LEVEL SLIDE NE ACROSS THE REGION. THE NOSE OF A FAIRLY NARROW BAND OF INCREASING...SOUTHERLY 925-850 HPA WINDS OF 30-40 KTS HELPS TO ADVECT A SHIELD OF THICK LAYERED CLOUDS EAST ACROSS THE STATE WITH A FEW SHOWERS LIKELY AS PERIODS OF WEAK TO MDT UVVEL (CENTERED ALONG THE I295-300K THETA SFCS) OCCURS. QPF BY ALL OPERATIONS MODELS (AND ENSEMBLES) IS RATHER MEAGER IN THE 00Z TO 12Z THURSDAY PERIODS...AND BARELY REACHES 0.10" IN MOST LOCATIONS. MINS TONIGHT WILL FALL INTO THE M/U 30S...WITH A FEW POCKETS OF LOWER 30S POSSIBLE ACROSS THE MTNS NORTH AND EAST OF KIPT...WHERE THE MEAN SFC-850 HPA DEWPOINTS WILL REMAIN LOWEST THE LONGEST. && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... A BRIEF...SEVERAL HOUR PERIOD OF MID LEVEL DRYING SHOULD SLIDE ACROSS THE CENTRAL AND NRN ZONES DURING THE MID MORNING INTO THE EARLY AFTERNOON...PRIOR TO THICKER CLOUDS SWEEPING BACK NORTH IN THE AFTERNOON AHEAD OF A MORE ORGANZIED WAVE OF LOW PRESSURE MOVING NE FROM THE TENNESSEE VALLEY. STG ISENTROPIC LIFT AIDED BY A 40-50KT SOUTHERLY LOW LVL JET...AND DIFFLUENT FLOW ALOFT THE NEAR THE RIGHT ENTRANCE REGION OF A 95 KT/SSW UPPER JET SHOULD SUPPORT A MUCH-NEEDED WDSPRD RAINFALL FOR THE CWA. SREF PLUMES (AND SIMILAR 00Z NAM) SUGGESTS A MINIMUM OF LIKELY TO CATEGORICAL POPS...WITH QPF OF 0.25 TO 0.50" EXPECTED AS PRECIP WATER VALUES INCREASE TO +2-3 STANDARD DEVIATIONS ACROSS THE SOUTH AND EAST (OR AROUND 1-1.25 INCHES). 00Z GEFS SHOWS A SLIGHTLY WETTER CONSENSUS QPF OF 0.4-0.6" FOCUSED ACROSS SCENT PENN AND THE SUSQ VALLEY THURSDAY AFTERNOON AND EARLY THURSDAY NIGHT. MAX TEMPS THURSDAY SHOULD BE WITHIN A FEW DEGREES EITHER SIDE OF WEDNESDAY'S (TODAY'S). AS THE WAVE PULLS NEWD INTO NEW ENGLAND LATE THUR NGT...DRYING ALOFT/SHALLOW MSTR PROFILES EVIDENT VIA BUFKIT SUPPORT ONLY JUST A SCHC OF LGT SHOWERS/AREAS OF DZ AS A WEAK SFC RIDGE SLIDES IN FROM THE OH VLY. && .LONG TERM /FRIDAY THROUGH TUESDAY/... A PERIOD OF DRY WEATHER IS ANTICIPATED ON FRIDAY AS THE WEAK HIGH SLIDES OVERHEAD AND OFF THE MID ATLC COAST. BY SATURDAY...MODEL AND ENSEMBLE GUID SHOW A VIGOROUS STORM SYSTEM DEVELOPING OVER THE MID/LWR MS VLY AND MOVG INTO THE NORTHEAST BY SUN NGT. THIS SYSTEM APPEARS TO HAVE A SYNOPTIC-TYPE MOD TO HVY RNFL SIGNATURE...ALTHOUGH IT IS TOO EARLY TO GET INTO DETAILS. EVEN THE CHANCE FOR SOME TSRA ACROSS THE WESTERN HALF OF THE STATE LATER SAT/SAT NIGHT AS GFS SHOWS TOTAL TOTALS CLIMBING TO NEAR 55 AND SFC BASED CAPE REACHING SEVERAL HUNDRED J/KG. CONFIDENCE REMAINS QUITE HIGH WITH REGARDS TO WET WEATHER THIS WEEKEND AND WILL CONTINUE THE HIGH CHC/LOW LKLY CATG FOR DY4-5... SAT-EARLY SUNDAY/. COOLER AIR WILL FILTER INTO THE REGION BEHIND THE WEEKEND FROPA. BROAD CYCLONIC FLOW MAY GENERATE SOME LAKE EFFECT/OROGRAPHIC RAIN/SNOW SHOWERS ACROSS THE WESTERN AND NORTHERN MTNS INTO EARLY NEXT WEEK. && .AVIATION /08Z WEDNESDAY THROUGH SUNDAY/... VFR CONDITIONS WILL CONTINUE TO DOMINATE OVERNIGHT WITH INCREASING HIGH CLOUDS OVERSPREADING THE AREA. A FRONT WILL APPROACH FROM THE WEST ON WEDNESDAY...HOWEVER IT WILL WEAKEN CONSIDERABLY BEFORE PASSING OVER THE AREA AS STRONG UPPER RIDGE IN PLACE OVER THE MID ATLANTIC STATES. EXPECT INCREASING AND LOWERING CLOUDS FROM WEST TO EAST DURING THE DAY WEDNESDAY ACCOMPANIED BY AN AREA OF SHOWERS. THESE SHOWERS WILL IMPACT WESTERN ZONES BY MID AFTERNOON AND SPREAD EAST THROUGH THE EVENING. VFR CIGS SHOULD PERSIST THROUGH THE MID TO LATE AFTERNOON HOURS...ALTHOUGH MVFR CEILINGS WILL QUICKLY MOVE IN BY WEDNESDAY EVENING ACROSS THE WEST AND DURING THE MID/LATE EVENING ACROSS THE EAST. THEN LIGHT RAIN WILL DEVELOP FOR THE REMAINDER OF THE NIGHT. ON THURSDAY ABUNDANT LOW LEVEL MOISTURE WILL REMAIN LEADING TO MVFR/IFR CIGS ACROSS THE REGION. ALSO EXPECT AN AREA OF STEADIER RAIN TO MOVE ACROSS THE AREA ASSOCIATED WITH A LOW MOVING ALONG THE WEAKENING FRONT. OUTLOOK... WED...VFR...WITH SHOWERS AND MVFR CIGS ARRIVING BY WED EVE. THU...MVFR/AREAS OF IFR IN RAIN. FRI...MVFR IN HIGHER ELEVATIONS IN WEST...VFR ELSEWHERE. SAT...VFR/MVFR CIGS WITH APPROACHING STORM...SHOWERS POSSIBLE. SUN...MVFR WEST/CENTRAL BEHIND STORM...VFR ELSEWHERE. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LAMBERT NEAR TERM...LAMBERT SHORT TERM...LAMBERT LONG TERM...LAMBERT/STEINBUGL AVIATION...GARTNER/RXR
Hazardous weather outlook, Mar 25, 5:29 AM EDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 529 AM EDT WED MAR 25 2009 PAZ019-025>028-034>036-045-046-049>053-056>059-063>066-260930- SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON- FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 529 AM EDT WED MAR 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SOUTHEAST WINDS WILL INCREASE TO 10 TO 15 MPH WITH GUSTS TO 20 MPH LATE THIS MORNING AND THIS AFTERNOON. THIS WIND WILL COMBINE WITH LOW RELATIVE HUMIDITY AND DRY FINE FUELS TO PRODUCE AN ELEVATED THREAT FOR RAPID WILDFIRE SPREAD TODAY. THICKENING CLOUD COVER WITH INCREASING LOW LEVEL DEWPOINTS AND A CHANCE OF SOME LATE AFTERNOON SHOWERS WILL REDUCE THE FIRE THREAT LATER TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ004>006-010>012-017-018-024-033-037-041-042-260930- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-CAMBRIA-SOMERSET-TIOGA-NORTHERN LYCOMING-SULLIVAN- 529 AM EDT WED MAR 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SOUTH TO SOUTHEAST WINDS OF 10 TO 15 MPH WITH GUSTS TO 25 MPH WILL COMBINE WITH LOW RELATIVE HUMIDITY AND DRY FINE FUELS TO PRODUCE AN ELEVATED THREAT FOR RAPID WILDFIRE SPREAD TODAY. THICKENING CLOUD COVER WILL COMBINE WITH INCREASE LOW LEVEL DEWPOINTS AND A FEW AFTERNOON SHOWERS TO REDUCE THE FIRE THREAT THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LAMBERT
Nearby
Red Flag Warnings in Pennsylvania, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.